How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Bill Your Own Question
Bill, LCSW, Consultant, Expert Witness
Category: Mental Health
Satisfied Customers: 3705
Experience:  35 years treating individuals, couples, families with mental health and substance abuse prob's
Type Your Mental Health Question Here...
Bill is online now
A new question is answered every 9 seconds

I have been taking alprazolam and alprozolam xr for about 18

This answer was rated:

I have been taking alprazolam and alprozolam xr for about 18 months. It was originally prescribed for stress that I was having over business and financial issues. I began taking .5mg and eventually the doc changed me to xr. At the peak, I was taking 2 mg per day. I have gradually tapered down to 1mg.per day, but am not sure how to taper off completly. How much to cut back and for how long? I have tapered to 1 mg before and then went back to 1.5mg after about 3 weeks.
As an aside, I know that learning to cope better is the answer--not medication. It is a great resource, but in the end dealing with life's issues has to be done through working on your self. This has been a tough time for me. I have never felt the need for meds of this type except for 35 years ago when I was coming out. Anyway, your thoughts?
Hello- Thank you for asking the question. I have over 30 years of experience working with individuals, couples and families & am happy to reply.

I am happy to help with this.

As long as you are under medical supervision, you should be able to start tapering from 1mg -You can get XR in .5 mg dosages and then proceed to reduce at this strength for 3-4 weeks. I would ask you Doctor for some regular 0.25 Xanax as you wean from .5 mg and continue at 0.25 for a couple of weeks and then only PRN (as needed) i f you feel the need.

Coping with life stressors can be very difficult.
I am attaching a link that will provide an abundance of helpful information on coping with stress.

Read information that applies and engage the self help techniques that you will find.

If you have additional questions for me, feel free to ask.

Kindest regards, Bill


Thank you.
Bill and other Mental Health Specialists are ready to help you
Customer: replied 3 years ago.

Thanks for the help. I am still feeling a fair amount of stress and occasional depression, so I may continue to stay on a low dose for a little longer. But if I feel I want to be on my own , I will follow your advise.

Hi Ed-

You may also want to consider some SHORT TERM counseling to help with your stress and depression. It is very helpful and effective with issues such as you describe.

You can locate trained Therapists in your area at the following link:

Kindest regards, Bill

Related Mental Health Questions